Cohomology vanishing¶and a problem in approximation theory


For a simplicial subdivison Δ of a region in k n (k algebraically closed) and rN, there is a reflexive sheaf ? on P n, such that H 0(?(d)) is essentially the space of piecewise polynomial functions on Δ, of degree at most d, which meet with order of smoothness r along common faces. In [9], Elencwajg and Forster give bounds for the vanishing of the higher cohomology of a bundle ℰ on P n in terms of the top two Chern classes and the generic splitting type of ℰ. We use a spectral sequence argument similar to that of [16] to characterize those Δ for which ? is actually a bundle (which is always the case for n= 2). In this situation we can obtain a formula for H 0(?(d)) which involves only local data; the results of [9] cited earlier allow us to give a bound on the d where the formula applies. We also show that a major open problem in approximation theory may be formulated in terms of a cohomology vanishing on P 2 and we discuss a possible connection between semi-stability and the conjectured answer to this open problem.

This is a preview of subscription content, access via your institution.

Author information



Additional information

Received: 9 April 2001

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Schenck, H., Stiller, P. Cohomology vanishing¶and a problem in approximation theory. manuscripta math. 107, 43–58 (2002).

Download citation

  • Mathematics Subject Classification (2000): 14J60, 14Q10, 52B30